Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Great Falls, MT

June 5, 2004Hill County, Liberty County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 5, 2004, 7:13 PM MDT for Hill County, Liberty County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 7:13 PM MDT (01:13 UTC)
Expired
Jun 5, 2004, 8:00 PM MDT
In force
47 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Hill County, MT, Liberty County, MT

The radar

The Great Falls radar (KTFX), 130 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:05 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2004-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2004-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2966 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WUUS55 KTFX 060113
SVRTFX
MTC041-051-060200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
712 PM MDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HILL COUNTY IN NORTH CENTRAL MONTANA
  NORTHERN LIBERTY COUNTY IN NORTH CENTRAL MONTANA

* UNTIL 800 PM MDT

* AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM 30 MILES NORTH OF CHESTER TO
  19 MILES WEST OF BIG SANDY...MOVING NORTHEAST AT 20 MPH.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THESE 
STORMS. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN GREAT FALLS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4831 11014 4831 11063 4813 11063 4892 11127
          4900 11072

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:00 PM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 5, 2:00 PM MDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
200 PM MDT SAT JUN 5 2004

.DISCUSSION...
LEADING EDGE OF THE PACIFIC COLD FRONT WAS PUSHING INTO WESTERN
MONTANA THIS AFTERNOON. THIS FRONT WILL BE OVER THE GREAT FALLS AREA
EARLY THIS EVENING. EXPECT STRONG STORMS TO ACCOMPANY THE
FRONT...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. VERY
UNSTABLE AIR IN PLACE OVER NORTH CENTRAL MONTANA THIS EVENING...SO
THE THREAT FOR SEVERE WEATHER SHOULD CONTINUE UNTIL AROUND MIDNIGHT.
OVERNIGHT LOWS WILL BE MILD...AS THE AIRMASS IS FAIRLY HUMID FOR
CENTRAL MONTANA AT THIS TIME OF THE YEAR.

BEHIND THE FRONT...EXPECT COOLER TEMPERATURES TO WORK THERE WAY INTO
THE REGION FOR SUNDAY. ADDITIONALLY...GUSTY WEST WINDS WILL MAKE A
RETURN TO MUCH OF NORTH CENTRAL MONTANA BY LATE SUNDAY MORNING. AN
UPPER LEVEL TROF AND A FEW SHORTWAVES WILL MOVE ACROSS THE AREA
SUNDAY AFTERNOON. EXPECT ISOLATED SHOWERS OVER THE PLAINS...WITH
LIKELY SHOWERS OVER THE ROCKY MOUNTAIN FRONT. SNOW LEVELS WILL LOWER
TO AROUND 6500 FEET OR SO OVER THE ROCKY MOUNTAIN FRONT BY MONDAY
MORNING.

FOR MONDAY...EXPECT TEMPERATURES TO CONTINUE THE COOLING
TREND...WITH A SLIGHT CHANCE FOR PRECIP. GUSTY WEST WINDS WILL
CONTINUE ACROSS MUCH OF THE REGION AS WELL. BRUSDA

EXTENDED...NO CHANGES. MONDAY NIGHT THROUGH SATURDAY...GFS/ECMWF
CONTINUE TO BE IN GOOD GENERAL AGREEMENT WITH FEATURES...HOWEVER GFS
IS SLOWING DOWN MOVEMENT OF FEATURES...SO HAVE KEPT THE CHANCE OF
PRECIPITATION OVER THE TFX CWA A BIT LONGER THAN IN PREVIOUS
FORECAST. SPLITTING PACIFIC WEATHER SYSTEM TURNS INTO MORE OF A
POSITIVELY-TILTED TROUGH OVER THE WESTERN CONUS FOR AN INCREASINGLY
MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT OVER MONTANA ON TUESDAY.
MAIN ENERGY STAYS OVER WESTERN MONTANA MOUNTAINS...SO AM KEEPING
CHANCE POPS THERE AND SPREADING SLIGHT CHANCE POPS OVER THE PLAINS.
THE UPPER TROUGH STARTS LIFTING OUT OF THE GREAT BASIN TUESDAY NIGHT
AND MOVES NORTHEAST INTO MONTANA THROUGH THURSDAY...FOR A CHANCE OF
PRECIPITATION OVER THE ENTIRE CWA. THE AIRMASS WILL BE UNSTABLE
ENOUGH TO SUPPORT AT LEAST ISOLATED THUNDERSTORMS OVER MOST OF THE
CWA. AN INVERTED SURFACE TROUGH OVER THE CENTRAL AND NORTHERN
ROCKIES TUESDAY NIGHT WILL MOVE NORTH OVER THE STATE THROUGH THIS
PERIOD...WITH MORE UPSLOPE ENHANCED PRECIPITATION OCCURRING NEAR IT.
THE UPPER TROUGH WILL CUT OFF AND BECOME MORE OF AN UPPER LOW FRIDAY
INTO SATURDAY AS IT MOVES SLOWLY EAST ALONG THE CONUS/CANADA
BORDER...WHICH WILL KEEP AT LEAST A SLIGHT CHANCE OF PRECIPITATION
OVER THE NORTHERN HALF OF THE TFX CWA INTO FRIDAY NIGHT. A WEAK LOBE
OF ENERGY WILL LAG BEHIND OVER THE WESTERN MOUNTAINS...KEEPING A
SLIGHT CHANCE OF SHOWERS THERE INTO SATURDAY. REGARDING
TEMPERATURES...THE COOLER AIRMASS USHERED INTO THE AREA ON MONDAY
WILL LINGER THROUGH THE EXTENDED PERIOD...KEEPING TEMPERATURES NEAR
TO ONLY SLIGHTLY BELOW SEASONAL AVERAGES.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 052/071 043/064 043 17622
    EEEEB 069/043 070/045 069/046 071/046 070 20233332210
CTB NB 050/065 043/059 043 17722
    EEEEB 064/043 067/046 066/046 068/046 069 20222333310
HLN EE 055/072 048/063 042 17542
    EEEBB 070/043 070/045 070/046 071/046 071 323333322--
BZN BE 051/075 043/064 041 17332
    BBBBB 073/042 071/044 070/044 071/044 072 30233331100
WEY BB 046/068 039/062 038 17222
    BBBBB 066/039 064/039 062/040 063/040 066 22233331---
DLN BE 048/075 042/064 039 17333
    EEEBB 070/040 068/042 068/042 069/042 070 323333321--
HVR BB 056/072 047/066 045 17722
    EEEEB 071/046 073/050 068/050 070/050 073 20033333320
LWT BB 054/072 043/066 042 17422
    BEEEB 070/042 070/045 067/045 068/045 073 20033332210

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 5, 10:00 AM MDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1000 AM MDT SAT JUN 5 2004

MTZ008>015-044>055-061110-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1000 AM MDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

NO WATCHES, WARNINGS, OR ADVISORIES ARE CURRENTLY IN EFFECT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS NORTH
CENTRAL AND SOUTHWEST MONTANA. THERE IS A CHANCE THAT SOME OF THESE
STORMS WILL BECOME SEVERE. THE BEST TIME FRAME FOR SEVERE WEATHER TO
OCCUR IS FROM 3 PM THIS AFTERNOON UNTIL MIDNIGHT. THE GREATEST
THREAT AREA IS NORTH OF A LINE...FROM GREAT FALLS TO LEWISTOWN.
HOWEVER...AN ISOLATED SEVERE THUNDERSTORM IS STILL POSSIBLE OVER ALL
OF SOUTHWEST MONTANA. DAMAGING WIND GUSTS AND LARGE HAIL ARE
POSSIBLE WITH THE STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PACIFIC COLD FRONT WILL MOVE ACROSS THE STATE SUNDAY...CAUSING
BREEZY WESTERLY WINDS TO DEVELOP AND LINGER THROUGH MONDAY. WITH
THE  MAIN UPPER LEVEL SYSTEM REMAINING OVER THE NORTHERN ROCKIES...
THUNDERSTORMS WILL REMAIN A THREAT SUNDAY AND MONDAY.

THE SYSTEM WILL THEN SPLIT...WITH ONE PART OF IT MOVING INTO CANADA
AND THE OTHER DROPPING INTO THE GREAT BASIN. THE SECOND PORTION WILL
EJECT OUT OF THE GREAT BASIN WEDNESDAY NIGHT AND MOVE ACROSS MONTANA
THURSDAY AND THURSDAY NIGHT...BRINGING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE AREA ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:25 PM MDTSevere Thunderstorm WarningTFXLiberty50 min
Jun 5, 6:44 PM MDTSevere Thunderstorm WarningTFXChouteau, Judith Basin61 min
Jun 5, 7:35 PM MDTSevere Thunderstorm WarningTFXFergus55 min
Jun 5, 7:43 PM MDTTornado WarningTFXJudith Basin32 min
Jun 5, 8:11 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill49 min
Jun 5, 8:14 PM MDTTornado WarningTFXJudith Basin31 min
Jun 5, 8:24 PM MDTTornado WarningTFXFergus36 min
Jun 5, 8:58 PM MDTTornado WarningTFXFergus32 min
Jun 5, 9:27 PM MDTTornado WarningTFXFergus33 min
Jun 6, 3:48 AM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark, Teton27 min
Jun 6, 4:09 AM MDTSevere Thunderstorm WarningTFXChouteau, Hill21 min
Jun 6, 4:17 AM MDTSevere Thunderstorm WarningTFXCascade28 min
Jun 6, 4:54 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin36 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.